Tennessee, 2012

Damaging Wind in Tennessee, October 14, 2012

October 14, 2012 · NWS HUN · 1 event in 1 county or zone

A weak cold front moving through southern middle Tennessee spawned a broken line of strong to isolated severe storms. One storm became severe and produced a small area of straight line thunderstorm wind damage in Lincoln county, Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak cold front moving through southern middle Tennessee spawned a broken line of strong to isolated severe storms. One storm became severe and produced a small area of straight line thunderstorm wind damage in Lincoln county, Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 14, 6:04 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 14, 6:04 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT SUN OCT 14 2012

.UPDATE...
FOR 00Z TAFS...AND EARLY UPDATE TO PUBLIC FORECAST.

&&

.DISCUSSION...
/ISSUED 310 PM CDT SUN OCT 14 2012/
THE 19Z SURFACE ANALYSIS...LATEST FEW IR SATELLITE AND 88-D IMAGES
INDICATE THAT THE PRE-FRONTAL TROUGH IS MOVING THROUGH THE FORECAST
AREA AND EXTENDS NORTHEAST FROM NEAR TCL-HSV TO NEAR THE CUMBERLAND
PLATEAU AREA IN MIDDLE TENNESSEE. AN AREA OF SHOWERS AND EMBEDDED
STORMS CONTINUE TO MOVE THROUGH THE FORECAST AREA AT THIS TIME. THE
TRAILING COLD FRONT FURTHER TO THE WEST WAS ANALYZED ALONG A LINE
EXTENDING SOUTHWEST FROM NEAR PEORIA ILLINOIS TO ST. LOUIS
MISSOURI...THEN FURTHER SOUTHWEST INTO NORTHWEST ARKANSAS.

AREA 88-D WIND PROFILERS AND SURFACE OBS SITES HAVE SHOWN SUSTAINED
WINDS AND WIND GUSTS DROPPING BELOW WIND ADVISORY CRITERIA AND
EXPECT WINDS TO SLOWLY LESSEN WITH TIME THIS EVENING. HAVE CANCELLED
THE WIND ADVISORY FOR THE AREA. THE SHORT TERM MODELS ARE SIMILAR IN
LOWERING DEWPOINTS INTO THE MID 50S AND A WIND SHIFT OCCURRING CLOSE
TO 06Z. WILL CONTINUE CHANCES FOR SHOWERS AND EMBEDDED STORMS UNTIL
THE COLD FRONT PASSES DURING THAT TIME PERIOD. THE NEXT FORECAST
ISSUE WILL BE TIMING THE CLEARING BEHIND THE COLD FRONT. THE
GFS/NAM/ECMWF MODELS ARE IN SIMILAR AGREEMENT IN CLEARING OUT THE
FORECAST AREA BETWEEN THE 12Z AND 15Z TIME PERIOD ON MONDAY. WILL
STAY CLOSE TO THIS SOLUTION FOR THE AREA.

THE UPPER FLOW PATTERN FROM MONDAY THROUGH MID WEEK WILL BE
PROGRESSIVE...SO WILL FOLLOW ALONG WITH THIS PATTERN SOLUTION FOR THE
AREA. THE SURFACE RIDGE ON MONDAY IS EXPECTED TO SHIFT EAST TO THE
MID ATLANTIC BY TUESDAY...WITH WARM ADVECTION AND A SOUTHERLY FLOW
EXPECTED TO SET UP ACROSS THE AREA BY EARLY WEDNESDAY. DURING THIS
SAME TIME PERIOD...ANOTHER UPPER LOW WILL MOVE NORTHEAST THROUGH THE
UPPER PLAINS STATES AND WILL DRAG A TRAILING COLD FRONT THROUGH THE
GREAT LAKES...OHIO AND TENNESSEE VALLEY REGIONS BY EARLY THURSDAY.

WILL CONTINUE WITH THE CURRENT EXPECTED TIMING INVOLVING THE EAST-
SOUTHEAST MOVEMENT OF THIS COLD FRONT THROUGH THE REGION BY THE
MORNING HOURS ON THURSDAY. HAVE SLIGHTLY BUMPED UP PRECIP CHANCES FOR
WEDNESDAY NIGHT/EARLY THURSDAY TO ACCOUNT FOR POSSIBILITIES FOR
SHOWERS AND EMBEDDED STORMS ALONG AND SLIGHTLY AHEAD OF THE FRONT.
HAVE FOLLOWED CLOSER TO THE SLIGHTLY COOLER GFS TEMPS THROUGH THE
END OF THE FORECAST PERIOD. COLD ADVECTION IS EXPECTED TO FUNNEL
SOUTHEAST INTO THE REGION IN AN UPPER LEVEL THROUGH SURFACE FLOW
THROUGH FRIDAY. A LARGE AREA OF HIGH PRESSURE IS EXPECTED TO MOVE
EAST-SOUTHEAST THROUGH THE SOUTHERN PLAINS AND THROUGH THE SOUTHEAST
THROUGH SATURDAY...WITH DRY AND SLIGHTLY BELOW NORMAL TEMPS EXPECTED.

TT

&&

.AVIATION...
FOR 00Z TAFS...A COLD FRONT CONTINUES TO PUSH SLOWLY SEWD INTO THE
REGION THIS EVENING...WITH SEVERAL BANDS OF SHRA/EMBEDDED TSRA
NOTED IN ADVANCE OF THE FRONT. WILL UTILIZE VCTS/CB AT BOTH TERMINALS
UNTIL THE FRONT PASSES...WITH WIND SHIFT TO NW EXPECTED AT MSL AROUND
15/04Z AND AT HSV AROUND 15/08Z. CURRENT VFR CIGS BTWN 4-8 KFT WILL
LOWER TO MVFR WITHIN A FEW HOURS OF FROPA...WITH A 2-HR TEMPO GROUP
INCLUDED FOR POTENTIAL CIGS AS LOW AS 1500 FT. CLEARING WILL BEGIN AS
SOON AS THE COLD FRONT PASSES...WITH POTENTIAL FOR MVFR VSBY IN LIGHT
BR/FG GIVEN LINGERING LOW-LEVEL MOISTURE. FEW HIGH-BASED CU WILL BE
POSSIBLE AFTER 13Z TOMORROW...ALONG WITH A NW WIND AT 5-10 KNOTS.

70/DD

&&

.EARLY FORECAST UPDATE...
BASED ON LATEST OBSERVATIONS AND SHORT TERM MODEL GUIDANCE...IT SEEMS
REASONABLE TO BELIEVE THAT SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE THROUGH AT LEAST LATE TONIGHT IN
ADVANCE OF THE COLD FRONT PUSHING INTO THE REGION FROM THE NORTHWEST.
DECIDED EARLIER IN THE SHIFT TO INCREASE POPS TO THE 30-50 PERCENT
RANGE THROUGH 15/06Z...WITH THE GREATEST COVERAGE OF PRECIPITATION
EXPECTED TO OCCUR ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA.
ALTHOUGH A FEW LINGERING SHOWERS AND STORMS WILL BE POSSIBLE ACROSS
THE FAR SOUTHEASTERN COUNTIES BETWEEN 15/06-12Z...THE BULK OF THE
EARLY MORNING ACTIVITY SHOULD BE SOUTH/EAST OF OUR FORECAST AREA.
UPDATED PRODUCTS HAVE ALREADY BEEN ISSUED.

70/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Oct 14, 7:15 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
815 PM CDT SUN OCT 14 2012

ALZ001>010-016-TNZ076-096-097-151015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
815 PM CDT SUN OCT 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT THE ENTIRE REGION
THROUGH EARLY MONDAY MORNING...IN ADVANCE OF A COLD FRONT PUSHING
INTO THE REGION FROM THE NORTHWEST. ALTHOUGH A BRIEF DAMAGING WIND
GUST MAY OCCUR WITH THE STRONGEST OF THE STORMS...THE PRIMARY HAZARDS
WILL BE WIND GUSTS OF 40 TO 50 MPH...FREQUENT LIGHTNING STRIKES AND
LOCALLY HEAVY DOWNPOURS.

THUNDERSTORMS ARE EXPECTED TO END FROM NORTHWEST TO SOUTHEAST THROUGH
THE REMAINDER OF THE EVENING...WITH ONLY A FEW STORMS POSSIBLE TO
THE SOUTH OF A LINE FROM MOULTON TO SCOTTSBORO EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY AS
ANOTHER COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF STRONG AND GUSTY WINDS WILL BE GREATLY APPRECIATED.

70/DD

In the hours before

Special weather statement, Oct 14, 7:42 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
842 PM CDT SUN OCT 14 2012

ALZ003-004-150215-
LAWRENCE AL-FRANKLIN AL-
842 PM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND
EASTERN FRANKLIN COUNTIES UNTIL 915 PM CDT...

AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PHIL CAMPBELL...OR 9 MILES SOUTHEAST OF
RUSSELLVILLE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
LAWRENCE AND EASTERN FRANKLIN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

&&

LAT...LON 3457 8754 3457 8752 3458 8751 3459 8751
      3462 8748 3444 8724 3432 8760 3444 8769
TIME...MOT...LOC 0137Z 238DEG 26KT 3440 8761
Special weather statement, Oct 14, 7:56 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
856 PM CDT SUN OCT 14 2012

ALZ001-004-005-150230-
LAUDERDALE AL-LAWRENCE AL-LIMESTONE AL-
856 PM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHERN
LAWRENCE AND WESTERN LIMESTONE COUNTIES UNTIL 930 PM CDT...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TOWN CREEK...OR 15 MILES EAST OF MUSCLE
SHOALS...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE AND ANDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

&&

LAT...LON 3498 8717 3477 8700 3467 8739 3474 8743
      3477 8742 3478 8743 3479 8743 3481 8743
TIME...MOT...LOC 0152Z 239DEG 30KT 3474 8738

The radar

The Northeast Alabama radar (KHTX), 56 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
October 14, 8:45 PM CST to 8:46 PM CST
Where
Lincoln County, 2.62 mi E of Taft
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
35.016, -86.684

Thunderstorm winds blew in a large garage door and ripped off a portion of a metal roof from a small hangar at a residence near Ardmore Highway 110 just east of Taft. Winds were estimated to be around 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415066.